North Carolina, 2004

Damaging Winds in North Carolina, May 31, 2004

May 31, 2004 · NWS RNK · 4 events in 2 counties and zones

Thunderstorm winds blew numerous trees down with the greatest amount (over 50) along Highway 321 where Cove Creek enters the Watauga River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds blew numerous trees down with the greatest amount (over 50) along Highway 321 where Cove Creek enters the Watauga River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 31, 3:00 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, May 31, 3:00 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 AM EDT MON MAY 31 2004

.DISCUSSION...
SHORT TERM (THROUGH WEDNESDAY NIGHT)...
VERY FAST MOVING SQUALL LINE WILL COME THRU THIS MORNING. WARM FNT
WILL LIFT NORTH JUST AHEAD OF CDFNT. TSRA AHEAD OF LINE HAS
SATURATED THE GROUND IN THE WRN COUNTIES WHERE THE FF GUID WAS
ALREADY VERY LOW SO HAVE ISSUED A FLOOD WATCH FOR FLASH FLOODING FOR
THIS MORNING. ALSO RAISED POPS AND INCREASED CLOUD COVER FOR TODAY.

MODELS CONTINUE TO SHOW GOOD DYNAMICS ARND CLOSED UPPER LOW THRU
THUR MORN. HAVE EXTENDED POPS ON WED NGT BASED ON 8H/7H UVV
FCST...UPPER DIFFLUENCE AND GOOD Q-V FORCING WED NGT. LITTLE CHANGE
MADE TO TEMPS THRU THUR.

&&

.LONG TERM (THURSDAY THROUGH SUNDAY)...
NO CHANGES NEEDED AT THIS TIME.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...FLOOD WATCH FOR FLASH FLOODING UNTIL NOON FOR VAZ007-009>012
WV...FLOOD WATCH FOR FLASH FLOODING UNTIL NOON FOR WVZ042>045.
&&

14
Hazardous weather outlook, May 30, 4:51 AM EST, 23 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 AM EDT SUN MAY 30 2004

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-310949-
ALLEGHANY VA-ALLEGHANY NC-ASHE NC-BATH VA-BLAND VA-BOTETOURT VA-
CARROLL VA-CRAIG VA-FLOYD VA-GILES VA-GRAYSON VA-GREENBRIER WV-
MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA-ROANOKE VA-
ROCKBRIDGE VA-SMYTH VA-SUMMERS WV-TAZEWELL VA-WATAUGA NC-WYTHE VA-
551 AM EDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY NIGHT INTO
MONDAY EVENING. STRONG STORMS EXPECTED TO MOVE EASTWARD INTO THE
MOUNTAINS FROM TENNESSEE AND KENTUCKY. IN ADDITION...THERE IS A
POTENTIAL FOR FLOODING DUE TO HEAVY RAIN WITH ANY OF THESE STORMS.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH SATURDAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TODAY BUT MAY BE NEEDED ON MONDAY.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-310949-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA-
CASWELL NC-CHARLOTTE VA-FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA-
PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC-
551 AM EDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

HERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY NIGHT INTO
MONDAY EVENING. STRONG STORMS EXPECTED TO MOVE EASTWARD INTO THE
MOUNTAINS FROM TENNESSEE AND KENTUCKY. OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTED THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TODAY BUT MAY BE NEEDED ON MONDAY.

In the hours before

Special weather statement, May 31, 3:08 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 AM EDT MON MAY 31 2004

NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-310915-
ALLEGHANY NC-ASHE NC-BLAND VA-GILES VA-GRAYSON VA-GREENBRIER
WV-MERCER WV-MONROE WV-SMYTH VA-SUMMERS WV-TAZEWELL VA-WATAUGA
NC-WYTHE VA-
408 AM EDT MON MAY 31 2004

..STRONG THUNDERSTORMS APPROACHING THE AREA...

A LINE OF STRONG THUNDERSTORMS WILL RACE ACROSS THE AREA FROM WEST
TO EAST BETWEEN 415 AM ACCOMPANIED
Special weather statement, May 31, 3:21 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 AM EDT MON MAY 31 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-311030-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
421 AM EDT MON MAY 31 2004

...STRONG THUNDERSTORMS TO CROSS THE REGION...

A LINE OF STRONG THNUNDERSTORMS WILL RACE ACROSS THE REGION BETWEEN
430 AND 630 THIS MORNING.  BE ON THE LOOK OUT FOR THUNDERSTORMS
ACCOPANIED BY STRONG GUSTY WINDS TO 45 MPH...VIVID LIGHTING AND HEAVY
RAIN.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HJL

The radar

The Greer radar (KGSP), 147 km away, was scanning. The volume nearest the first event began at 09:32 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Watauga

When
May 31, 4:30 AM EST
Where
Watauga County, Blowing Rock
Measured
57 kt (66 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
36.133, -81.683

Thunderstorm Wind, Watauga

When
May 31, 4:30 AM EST
Where
Watauga County, 10 mi W of Boone
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.217, -81.867

Thunderstorm Wind, Ashe

When
May 31, 4:30 AM EST
Where
Ashe County, West Jefferson
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.400, -81.500

Thunderstorm Wind, Watauga

When
May 31, 5:00 AM EST
Where
Watauga County, 9 mi NW of Boone
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.317, -81.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398723, 5398725, 5398726, 5398724.